Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Verruca Treatments for Patients taking steroids

Discussion in 'General Issues and Discussion Forum' started by Katie123, Aug 9, 2011.

  1. Katie123

    Katie123 Active Member

    Members do not see these Ads. Sign Up.
    I have a patient in her early 60's who has Polymyalgia and has been taking steroids for 5 years. She is now on a very low dose of steroid and has developed a VP to her PMA which she would like me to treat.

    Her skin is in good condition, no vascular problems and is otherwise a very healthy individual.

    I would like to try Silver Nitrate/Salicylic Acid treatments but I am cautious, I have seen examples on here where people with RA taking steroids have had VP treatments - any comments would be gratefully received.
  2. tootsiegirl

    tootsiegirl Welcome New Poster

    Dear Kate,
    I had an experience with a 70yo client with Vasculitis (an autoimmune condition) which similarly is treated with steroids & was on a low dose. He presented with a small leg ulcer though vascular perfusion fine, no other co morbities & otherwise healthy client. I started dressing the ulcer though it didn't respond in a normal manner. It wasn't until his specialist bumped up the steroids for a short burst that we saw dramatic improvement & there is nearly full resolution.
    I have treated many leg ulcers however never witnessed the nature & presentation of this kind. Increasingly we are seeing more & more clients on Steriods for treatment of many & varied conditions.
    So back to your VP client, I would proceed as per normal however if you are not getting any improvements, maybe consider contacting her GP/spec. & query if a short spell of elevated steroids would be appropriate?
    My other observations are that VP's often present when immunity is low &/ client is run down. A boost of steroids will improve this however there are many unwanted side effects & it's a delicate balance.
    Is the VP painful?
    Another treatment option is Formalin.
    Hope this helps
  3. LuckyLisfranc

    LuckyLisfranc Well-Known Member


    I think you might be making some very contentious leaps of faith regarding the use of steroid in vasculitis derived leg ulceration, and the treatment of verruca pedis.

    One is an autoimmune condition where the use of corticosteroids is part of the usual treatment, hence improvement in the sequelae (leg ulceration) once the aetiology is addressed. The other is a human papilloma virus, which, if anything will take advantage and prosper in the immunosuppressed state which steroids deliver.

    I would argue that the last thing this patient needs in more corticosteroids. It will be hard enough to treat just with the dosing that's in place currently.

    And formalin? I'm not sure I have ever seen that recommended in any evidence based guidelines!


Share This Page